Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 82, NWS Gaylord, MI

December 10, 2018

NWS Gaylord, MI issued this small craft advisory at Dec 10, 2018, 2:55 AM EST. It took effect at Dec 10, 2018, 1:00 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Dec 10, 2018, 2:55 AM EST (07:55 UTC)
In effect from
Dec 10, 2018, 1:00 PM EST
Expired
Dec 11, 2018, 7:00 AM EST
In force
18 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

423 
WHUS73 KAPX 100755
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
255 AM EST Mon Dec 10 2018

LMZ342-344>346-101600-
/O.NEW.KAPX.SC.Y.0082.181210T1800Z-181211T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
255 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 1 PM this afternoon to 7 AM
EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
389 
WHUS73 KAPX 101555
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1055 AM EST Mon Dec 10 2018

LMZ342-344>346-110000-
/O.CON.KAPX.SC.Y.0082.181210T1800Z-181211T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1055 AM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 7 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
567 
WHUS73 KAPX 102037
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
337 PM EST Mon Dec 10 2018

LMZ342-344>346-110445-
/O.CON.KAPX.SC.Y.0082.000000T0000Z-181211T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
337 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 7 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
825 
WHUS73 KAPX 110305
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1005 PM EST Mon Dec 10 2018

LMZ342-344>346-111115-
/O.CON.KAPX.SC.Y.0082.000000T0000Z-181211T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1005 PM EST Mon Dec 10 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 7 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
114 
WHUS73 KAPX 110852
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
352 AM EST Tue Dec 11 2018

LMZ342-344>346-111200-
/O.CON.KAPX.SC.Y.0082.000000T0000Z-181211T1200Z/
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
352 AM EST Tue Dec 11 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

A Small Craft Advisory remains in effect until 7 AM EST this
morning. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 9, 11:50 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Dec 9, 11:50 PM EST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1150 PM EST Sun Dec 9 2018

.UPDATE...
Issued at 928 PM EST Sun Dec 9 2018

Stratus, trapped beneath an inversion at 890mb, has already
expended into se portions of the forecast area. The upstream edge
of the cloud deck has edged up closer to the Lake MI coast; some
spots (Point Betsie/Beaver Isl/far west Mack Co) are seeing breaks
in the clouds. Near-term guidance suggests these breaks will make
further inroads into western portions of the forecast area. Given
recent trends, will keep the forecast more pessimistic than
guidance, but a decreasing cloud trend is still likely in the far
west.

&&

.NEAR TERM...(Through Tonight)
Issued at 337 PM EST Sun Dec 9 2018

...Perpetual Cloud Cover...

High Impact Weather Potential: Minimal. Perhaps a little FZDZ in
northern Chippewa county early.

Pattern Synopsis/Forecast: Afternoon surface analysis reveals
elongated high pressure remains stretched from the Plains across
the lower Great Lakes/Ohio Valley region. Surface low pressure has
migrated into western Quebec a somewhat stationary cold front
extending back through Lake Superior. Satellite imagery shows some
subtle lake banding across Superior dipping down through northern
Chippewa county. No precip reported on OBS. But reduced VSBYS at
ERY/ANJ could suggest some -FZDZ.

South of the bridge, westerly flow across northern Michigan,
combined with a stout inversion around 3K feet and sufficiently
cold temps (neg 8C) at the bottom of the inversion has locked in
the stratus/stratocu layer across most of this CWA. Only exception
is across the SE part of the CWA (West Branch/Harrisville/Gladwin/
Oscoda) and points south through Saginaw Bay where downsloping
westerly flow off the higher terrain has produced a nice area of
clear skies for much of the day.

Primary Forecast Concerns: Cloud trends.

Was hoping to see some erosion of the stratus through the course
of the afternoon which basically hasn't really happened. There has
been some thinning around the Grand Traverse Bay area this
afternoon (and some sun on TC webcams). But that appears to be
filling back in. So at this juncture, stratus is most likely with
us through the night. Even in the SE portion of the CWA...with
loss of daytime heating/mixing I think it's likely that stratus
simply slides back into those areas during the evening hours.
Temperatures down in that SE part of the CWA could drop off early
on. But otherwise the good news is, temperatures will not move
very far from current readings.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 337 PM EST Sun Dec 9 2018

...Generally cloudy and quiet...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast...Northern Michigan will remain on the
fringes of pronounced troughing over the Northeast on Monday, though
very subtle mid-level ridging will slide over the Upper Great Lakes
during the day. A few shortwaves dropping out of central Canada will
merge overhead late Monday night into Tuesday, accompanied by a
developing weak surface low passing by from Lake Superior to
Georgian Bay. This will be followed by high amplitude upper ridging
sliding overhead late Tuesday night into Wednesday.

Primary Forecast Concerns...Cloud trends and slight chance of
freezing drizzle at times.

Lingering low level moisture trapped beneath a pronounced subsidence
inversion remains the bane of the forecast over the short term
period. Still plenty of questions regarding resultant impacts this
will have on cloud cover and potential for patchy freezing drizzle
at times Monday into Tuesday. There won't be any significant change
of airmass between now and then, so will generally rely on
persistence to lend the right idea to the forecast. Low level flow
will become more southwesterly heading into Monday, and expect the
greatest low level moisture will linger just downwind of the big
lakes. Will continue with mostly cloudy to overcast for most of the
forecast area on Monday. Slightly drier air may encroach from the
south by afternoon which could yield partly sunny skies for some
areas, maybe even full clearing in some spots that manage to mix out
completely. Clouds will increase everywhere Monday night into
Tuesday as low pressure drops southeast from Canada.

Patchy light freezing drizzle will be the other forecast issue for
some areas Monday and Tuesday. Not completely confident in this
possibility, but it's not out of the realm of possibility for areas
that see slightly deeper boundary layer moisture. On Monday this
looks to be far eastern Upper, near a quasi-stationary surface
trough/boundary stretching from northern Lake Superior to Georgian
Bay. Forecast soundings show low levels saturated up through about
1km from the Soo to Drummond Island. Will carry a slight chance of
freezing drizzle to account for this as temperatures there should
generally stay below freezing. Monday night into Tuesday morning may
bring some additional patchy freezing drizzle and/or flurries to a
portion of eastern Upper and Tip of the Mitt as the surface low
drops into the area. Low confidence in this potential, but the
feature looks to bring little, if any, precip to northern Michigan.

Not much change in temperatures expected between Monday and
Wednesday with highs generally in the upper 20s to lower 30s and
lows in the teens to mid 20s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 337 PM EST Sun Dec 9 2018

High Impact Weather Potential...Minimal.

The second half of the week looks to feature a more active pattern
as the surface high pushes off to our east and southerly return flow
draws increasing moisture into our region. A potent shortwave is
progged to carve through the southern Great Lakes or Ohio Valley
Wednesday night into Thursday, though sensible weather impacts for
northern Michigan are unclear at this time. There remains general
consensus for a more organized system developing over the Southern
Plains late in the week, but its eventual track (whether through the
Ohio Valley or farther south) and potential impacts to northern
Michigan are still murky. Milder temperatures are in store for the
second half of the week, perhaps even a few degrees above normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1149 PM EST Sun Dec 9 2018

Mainly MVFR cigs.

Stubborn low cloud deck holds across the TAF sites, though some
breaks are approaching MBL and perhaps even TVC from Lake MI.
Still expect MVFR will prevail for overnight and much of Monday.
It is possible that the low clouds will thin out in spots Monday,
especially at TVC and APN.

Relatively light w to sw winds.

&&

.MARINE...
Issued at 337 PM EST Sun Dec 9 2018

Winds are a little gusty out there this afternoon, although most
locations appear to be below small craft advisory criteria.
Therefore, I may be canceling the remaining SCA headlines early.
Will take a look at newest wave data and decide.

Winds/waves will increase again Monday afternoon and there may be
a need for fresh SCA headlines on the Lake Michigan side. But
otherwise, relatively quiet stretch anticipated through the first
half of the week.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...BA
SHORT TERM...MK
LONG TERM...MK
AVIATION...JZ
MARINE...BA
Hazardous weather outlook, Dec 10, 2:53 AM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
253 AM EST Mon Dec 10 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
111200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-5NM East of
Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National
Marine Sanctuary-Sturgeon Pt to Alabaster MI-Grand Traverse Bay
south of a line Grand Traverse Light to Norwood MI-Seul Choix Point
to 5NM West of Mackinac Bridge-Norwood MI to 5NM West of Mackinac
Bridge including Little Traverse Bay-Sleeping Bear Point to Grand
Traverse Light MI-Point Betsie to Sleeping Bear Point MI-Manistee to
Point Betsie MI-Whitefish Bay (U.S. Portion)/Whitefish Point to
Point Iroquois MI-St. Marys River Point Iroquois to E.
Potagannissing Bay-Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-
Charlevoix-Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand
Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
253 AM EST Mon Dec 10 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.